[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.0.26. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1991

Toxic Epidermal Necrolysis and Stevens-Johnson SyndromeAn Epidemiologic Study From West Germany

Author Affiliations

From the Department of Dermatology (Drs Schöpf, Stühmer, and Rzany), University of Freiburg (Federal Republic of Germany); the Institut für Medizinische Biometrie und Informatik, University of Heidelberg (Federal Republic of Germany) (Dr Victor); and Goedecke AG, Research and Development, Freiburg (Drs Zentgraf and Kapp).

Arch Dermatol. 1991;127(6):839-842. doi:10.1001/archderm.1991.01680050083008
Abstract

• Little work has been carried out on the epidemiology of the two serious skin reactions—toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS). We collected details of all the hospitalized cases of TEN and SJS in the Federal Republic of Germany for the years 1981 through 1985 inclusive. Inquiries by telephone, letter, and personal visits produced an overall response of 91%; 259 cases of TEN and 315 cases of SJS were identified. From these data, we were able to calculate an overall annual risk of 0.93 and 1.1 per million for TEN and SJS, respectively. The average age group was higher for TEN (63 years) than for SJS (25 years). Women are markedly more at risk for TEN in the ratio of 2:1, these figures being reversed for SJS. The mortality was 34% (87/259) for TEN and only 1% (2/315) for SJS. An association with previous medication defined as "definite, probable, possible" could be established for 89% of cases of TEN and 54% of cases of SJS. The drugs most commonly involved were antibiotics (TEN, 40%; SJS, 34%), followed by the analgesics (TEN, 23%; SJS, 33%). As with the drug groups, the incidences being based on the defined daily doses, were high for sulfonamides, β-lactam antibiotics, and some nonsteroidal anti-inflammatory drugs.

(Arch Dermatol. 1991;127:839-842)

×